Alert archive / North Carolina / Tornado Warnings in 2018

Tornado Warning 4, NWS Newport/Morehead City, NC

September 13, 2018Beaufort County, Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Sep 13, 2018, 11:19 AM EDT for Beaufort County, Pamlico County, North Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2018, 11:19 AM EDT (15:19 UTC)
Expired
Sep 13, 2018, 11:45 AM EDT
In force
26 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Beaufort County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 55 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 11:25 AM EDTTORNADO2 Nw Lowland, NCNWS STORM SURVEY CONFIRMS AN EF1 TORNADO OCCURRED NEAR LOWLAND IN PAMLICO COUNTY. MAXIMUM WINDS EST. AT 90 MPH, WITH A PATH WIDTH OF 250 YARDS AND A PATH LENGTH OF 1.2 MILES. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 7:08 AM EDTTornado WatchSPC14 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
2.5
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

186 
WFUS52 KMHX 131519
TORMHX
NCC013-137-131545-
/O.NEW.KMHX.TO.W.0004.180913T1519Z-180913T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
1119 AM EDT THU SEP 13 2018

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Southeastern Beaufort County in eastern North Carolina...
  Central Pamlico County in eastern North Carolina...

* Until 1145 AM EDT.
    
* At 1118 AM EDT, a severe thunderstorm capable of producing a
  tornado was located near Lowland, or 24 miles northwest of Cedar
  Island, moving west at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  South Creek around 1130 AM EDT.
  Royal and Maribel around 1135 AM EDT.
  Edward around 1140 AM EDT.
  Grantsboro and Olympia around 1145 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Aurora, Stonewall, Mesic, Alliance, Bayboro, Vandemere and Bridgeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3513 7703 3507 7697 3506 7697 3506 7696
      3511 7694 3515 7699 3525 7690 3532 7699
      3542 7653 3539 7652 3542 7651 3543 7652
      3543 7651 3537 7647 3543 7646 3542 7645
      3527 7638 3504 7699
TIME...MOT...LOC 1518Z 070DEG 45KT 3533 7652 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

8
1 follow-up statement
999 
WWUS52 KMHX 131531
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
1131 AM EDT THU SEP 13 2018

NCC013-137-131545-
/O.CON.KMHX.TO.W.0004.000000T0000Z-180913T1545Z/
Beaufort NC-Pamlico NC-
1131 AM EDT THU SEP 13 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR
SOUTHEASTERN BEAUFORT AND CENTRAL PAMLICO COUNTIES...
    
At 1131 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Lowland, or 25 miles southeast of River Road, moving
southwest at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Royal and Maribel around 1140 AM EDT.
  Grantsboro around 1145 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Aurora, Stonewall, Mesic, Alliance, Bayboro, Vandemere and Bridgeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.

&&

LAT...LON 3513 7703 3507 7697 3506 7697 3506 7696
      3511 7694 3515 7699 3525 7690 3532 7699
      3542 7653 3539 7652 3542 7651 3543 7652
      3543 7651 3537 7647 3543 7646 3542 7645
      3527 7638 3504 7699
TIME...MOT...LOC 1531Z 065DEG 34KT 3528 7664 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

8

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 13, 11:05 AM EDT, 14 minutes earlier.

Area forecast discussion, Sep 13, 11:05 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1105 AM EDT Thu Sep 13 2018

.SYNOPSIS...
Dangerous Hurricane Florence will approach from the southeast
today before slowing down near the southeast coast of North
Carolina tonight. Florence is then forecast to very slowly move
into South Carolina Saturday. Significant and life threatening
impacts are likely to be felt across eastern North Carolina.
Please continue to follow the latest forecasts from the National
Hurricane Center.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Thu...Hurricane Florence continues to approach the
area, with the outer rainbands of the storm beginning to lash
coastal areas through midday. Wind gusts near 60 mph and rain
rates around 2 inches per hour have been observed withing the
rainbands through moved onshore this morning, and conditions are
expected rapidly deteriorate through the rest of the day. See
HLSMHX for the complete rundown of expected impacts from
Florence.

&&

.SHORT TERM /FRIDAY/...
As of 330 AM Wed...Significant/life threatening impacts from
Hurricane Florence are likely tonight into Friday. Florence is
expected to move very slowly toward the far SE coast of N
Carolina Friday. The slow motion will keep very strong winds and
extremely heavy rain over the region. Rainfall totals by late
Fri could be in the 15 to 20 inch range over the srn coastal
sections with locally higher amounts poss, likely producing
catastrophic flooding. The highest storm surge will also occur
during this period and inundation of up to 9 to 13 feet above
ground will be possible near and to the north and east of the
center of the storm across the southern North Carolina coast,
including the Pamlico Sound, Neuse and Pamlico Rivers, as well
as adjacent streams and bays. Wind gusts could reach 100 mph
over the beaches from Cape Lookout to Surf City.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Thu...Hurricane Florence is forecast to very
slowly move WSW into SC Sat. The slow motion will keep threat
for very heavy rain over the srn tier with cont threat of
catastrophic flash flooding with rainfall totals reaching 20 to
30 inches in spots. The cont strong winds will also cont the
threat for dangerous storm surge flooding...espcly over the srn
coast, Pamlico Sound, Neuse and Pamlico Rivers, as well as
adjacent streams and bays.

For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:

https:/www.weather.gov/media/mhx/LatestBriefing.pdf

Sunday through Wed...Florence is expected to eventually drift
away from the region early next week. There remains much
uncertainty to where Florence will move, and where any residual
associated organized rainfall will occur. Have cont likely pops
Sunday then cont broad high chance PoPs for the area into Wed.
High temps look to be near normal again with lots of clouds
around with highs in the 80s, and lows will be mostly in the
70s.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Short Term /through 06Z Friday/...
As of 120 am Thu...MVFR ceilings at area terminals and this will
continue through the entire period. Only widely scattered
showers at present, but coverage and intensity will increase
quickly by around daybreak and continue through the day into Thu
night as rainbands from Hurricane Florence spread across the
area. Tropical storm force wind gusts are likely by midday Thu
producing dangerous aviation conditions.

Long Term /Thursday night through Monday/...
As of 500 PM Wed...Thursday night into Saturday, there will
likely be a prolonged period of sub-VFR conditions with the
arrival of Hurricane Florence. With strong winds expected, there
will be considerable hazards to flying, as well as very heavy
and prolonged rainfall. Scattered to numerous showers and widely
scattered thunderstorms will continue over the region through
Sunday producing sub-VFR conditions at times. Early next week
precipitation is expected to become more scattered in nature as
Florence moves away from the area.

&&

.MARINE...
Short Term /Through Tonight/...
As of 11 AM Thu...Marine conditions will continue to rapidly
deteriorate as dangerous Hurricane Florence approaches the area.
Wind and sea conditions are extremely unsafe for any mariners.

Long Term /Fri through Monday/...
As of 500 PM Tue...Hurricane Force winds will continue over the
waters into Fri with tropical storm force winds expected Fri
night and Sat. Some extreme winds are possible over the western
portions of the southern waters Fri night if Florence's eyewall
passes nearby as currently forecasted. SE winds are forecast to
subside to 15-20 kt Sun and Mon.

As Florence moves through the waters and inland Fri/Fri night seas
will peak at 20-30 ft across the coastal waters, and very
slowly subside but remain elevated 10 ft or higher Friday night
through Sunday.

&&

.HYDROLOGY...
As of 330 AM Thu...Hurricane Florence expected to produce
historic flooding for NC. Unprecedented rainfall is expected to
occur in the local area over the next few days.

Flooding will have a one-two punch in the area with high risk for
flash flooding during the event followed by prolonged and
significant river flooding. The NHC continues to show a slowing in
forward speed of Florence as it moves closer to the NC coast over
the next couple days. This drawn out torrential rain event starting
today will last through Saturday evening. The peak intensity of
the rain will occur between this evening through Fri evening where
as much as 20 inches of rain could fall as the storm comes to a
crawl somewhere near and west of our southern coastal counties.
With the area under the right front quadrant of the storm we
can expect continued onshore flow rich in tropical moisture with
PWAT values >3.00" (record PW is 3.38" for MHX). Upper level
divergence favors an expansion of the heavy rain inland across
all portions of the area, however totals will be less especially
in the northeast areas which will be more dependent on the less
predictable rain bands. All other locations can expect 1 to 2
feet of rain, locally as high as 3 feet. Despite dry antecedent
conditions and near normal streamflows, we can anticipate
rapidly developing flash floods starting this evening. Rainfall
rates could reach 4-6 in/hr in heavier bands.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ029-044>047-079>081-090>095-098-103-
     104.
     Flash Flood Watch from 6 PM EDT this evening through Saturday
     evening for NCZ029-044>047-079>081-103.
     Flash Flood Watch through Saturday evening for NCZ090>095-098-
     104.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Hurricane Warning for AMZ130-131-135>137-150-152-154-156-158.
&&

SYNOPSIS...
NEAR TERM...CB
SHORT TERM...RF
LONG TERM...RF/JME
AVIATION...JME/CQD/HSA
MARINE...RF/JME
HYDROLOGY...MHX
Hazardous weather outlook, Sep 13, 11:08 AM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1108 AM EDT Thu Sep 13 2018

NCZ029-044>047-080-081-141515-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
1108 AM EDT Thu Sep 13 2018

...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Storm Surge Warning.
   Hurricane Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Hurricane Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-091-141515-
Duplin-Lenoir-
1108 AM EDT Thu Sep 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092>094-141515-
Jones-Craven-Pamlico-
1108 AM EDT Thu Sep 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-141515-
Greene-
1108 AM EDT Thu Sep 13 2018

...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Hurricane Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-104-141515-
Carteret-Onslow-Outer Banks Hyde-
1108 AM EDT Thu Sep 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-141515-
Outer Banks Dare-
1108 AM EDT Thu Sep 13 2018

...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   Hurricane Warning.
   Storm Surge Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Storm Surge Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 13, 9:54 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
954 AM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     STORM SURGE      3 W HARKERS ISLAND      34.69N 76.61W
09/13/2018                   CARTERET           NC   PUBLIC

            MULTIPLE TREES DOWN AT HARKERS ISLAND.

&&

TS
Local storm report, Sep 13, 9:59 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
959 AM EDT THU SEP 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     STORM SURGE      AVON                    35.35N 75.51W
09/13/2018                   DARE               NC   BROADCAST MEDIA

            OCEAN OVER WASH/STORM SURGE WITH WATER ON
            OCEAN VIEW DR. TO NC 12 IN AVON.

&&

TS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 10:52 AM EDTRiver Flood WarningMHXDuplin13 days
Sep 13, 11:00 AM EDTTornado WarningMHXHyde15 min
Sep 13, 3:46 PM EDTRiver Flood WarningMHXJones13 days
Sep 13, 3:55 PM EDTRiver Flood WarningMHXCraven18 days
Sep 13, 4:38 PM EDTFlash Flood WarningMHXCarteret10 hr
Sep 13, 5:34 PM EDTFlash Flood WarningMHXDare8 hr
Sep 13, 6:14 PM EDTTornado WarningMHXDare16 min
Sep 13, 7:41 PM EDTFlash Flood WarningMHXCraven, Jones, Pamlico7 hr
Sep 13, 7:44 PM EDTTornado WarningMHXCarteret, Craven17 min

Nearby

Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.